Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 8, NWS Wichita, KS

February 28, 2017Labette County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Feb 28, 2017, 11:42 PM CST for Labette County, Kansas. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 28, 2017, 11:42 PM CST (05:42 UTC)
Expired
Mar 1, 2017, 12:04 AM CST
In force
22 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Labette County, KS

The radar

The Tulsa radar (KINX), 107 km from the middle of the area, began a volume at 05:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 28, 11:48 PM CSTHAIL 1.5Oswego, KSLABETTE COUNTY EMERGENCY MANAGEMENT REPORTED 1 TO 1.5 INCH DIAMETER HAIL RELAYED BY PHOTO ON SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 28, 9:04 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 341 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1117 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
931 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
2.3
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted.

253 
WUUS53 KICT 010542
SVRICT
KSC099-010615-
/O.NEW.KICT.SV.W.0008.170301T0542Z-170301T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1142 PM CST TUE FEB 28 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Labette County in southeastern Kansas...

* Until 1215 AM CST

* At 1142 PM CST, a severe thunderstorm was located near Altamont,
  moving east at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Oswego, Chetopa, Altamont, Edna, Mound Valley, Bartlett, Labette,
  Angola and Big Hill Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 400 AM CST for southeastern
Kansas.

LAT...LON 3700 9552 3727 9551 3732 9508 3700 9508
TIME...MOT...LOC 0542Z 255DEG 47KT 3712 9526 

HAIL...1.00IN
WIND...60MPH
 
$$

METZGER
2 follow-up statements
287 
WWUS53 KICT 010550
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1150 PM CST TUE FEB 28 2017

KSC099-010615-
/O.CON.KICT.SV.W.0008.000000T0000Z-170301T0615Z/
Labette KS-
1150 PM CST TUE FEB 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CST
FOR LABETTE COUNTY...

At 1149 PM CST, a severe thunderstorm was located over Oswego, moving
east at 65 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Oswego, Chetopa, Altamont, Edna, Mound Valley, Bartlett, Labette,
Angola and Big Hill Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 400 AM CST for southeastern
Kansas.

LAT...LON 3700 9552 3727 9551 3732 9508 3700 9508
TIME...MOT...LOC 0549Z 257DEG 54KT 3714 9510 

HAIL...1.25IN
WIND...60MPH
 
$$

DARMOFAL
356 
WWUS53 KICT 010604
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1204 AM CST WED MAR 1 2017

KSC099-010614-
/O.CAN.KICT.SV.W.0008.000000T0000Z-170301T0615Z/
Labette KS-
1204 AM CST WED MAR 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR LABETTE COUNTY IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

A tornado watch remains in effect until 400 AM CST for southeastern
Kansas.

LAT...LON 3700 9552 3727 9551 3732 9508 3700 9508
TIME...MOT...LOC 0602Z 255DEG 47KT 3719 9492 

$$

METZGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 11:16 PM CST, 26 minutes earlier.

Area forecast discussion, Feb 28, 11:16 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1116 PM CST Tue Feb 28 2017

.UPDATE...
Issued at 817 PM CST Tue Feb 28 2017

Surface cold front at 02z stretched from just north of Yates
Center to near Wellington to near Anthony. While there remains a
slight chance for surface based convection ahead of the front
across southeast Kansas, it appears more probable that somewhat
more elevated storms will develop after 03z along and just north
of the front from east central Kansas into the Flint Hills and
then develop/move into southeast Kansas through midnight or so.
Cloud bearing shear is still strong with moderate cape of 800 to
1300 J/KG, so a few strong to marginally severe storms are
possible through about midnight across the southern Flint Hills
and southeast Kansas. Otherwise, colder and blustery north winds
and scattered light rain showers will continue to affect central
Kansas until around midnight, with a gradual clearing trend across
the entire area later tonight.

KED

&&

.SHORT TERM...(This evening through Thursday)
Issued at 126 PM CST Tue Feb 28 2017

Dynamic weather setup expected this evening across the Plains.
Cold front currently stretches from northeast KS into the west
central portions of the state. Meanwhile, unseasonably rich low
level moisture is streaming north across the southern Plains with
upper 60 dewpoints over southeast OK into AR. Low level moisture
has worked back to the west a bit further than models were
hinting at yesterday putting southeast KS more at risk for severe
storms.

There is a chance a storm or two may develop over se KS late this
afternoon. With the front well to the NW, storms would have to
develop on increasing moisture transport and large scale lift.
Shear profiles are extremely impressive with around 70 kts of
0-6km shear and over 100kts of 0-8km. In addition, low level SRH
fields are very conducive for rotating storms. So while
confidence in storm development is low, due to lack of low level
forcing, confidence is high that if a storm can get going it will
be a supercell with large hail and tornado potential.

There will be an additional threat for storms around or after 03z
as the front pushes through SE KS. While these storms would
develop into a line, large hail would still be possible given
large values of deep layer shear.

Cold front will be well south of forecast area by 12z Wed with
main story turning to drying low levels and fire weather concerns
for Wed afternoon. See fire wx section for additional details.
Behind this front we will still be looking at temps slightly above
normal with highs topping out in the mid to upper 50s. There is
good model agreement in a fast moving piece of energy diving out
of the northern Rockies and across the northern Plains Thu. This
will reinforce nw flow aloft over the region with temps continuing
to slowly warm.

.LONG TERM...(Friday through Tuesday)
Issued at 126 PM CST Tue Feb 28 2017

Upper flow will become more zonal for the end of the work week
into the weekend which will allow temps to continue to warm with
70s possible by Sat. Also pretty good signal for strong surface
winds Sat afternoon as lee troughing strengthens. This would
elevate the grassland fire danger Sat. Upper flow will become more
sw starting Sun as a shortwave comes on shore and tracks over the
Great Basin. This wave looks to be taking a northern track which
would limit our precip chances.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1112 PM CST Tue Feb 28 2017

A strong cold front will continue to move eastward and will clear
southeast Kansas a little after midnight. Meanwhile gusty
northwest winds behind the front will decrease a bit before
daybreak, however they will increase again by late morning through
the afternoon hours across the entire area.

&&

.FIRE WEATHER...
Issued at 126 PM CST Tue Feb 28 2017

Fire weather concerns will be elevated Wed afternoon and again
Fri and especially Sat.

Winds are expected to flip around to the nw for Wed with gusts
around 30-35mph possible over central KS. RH values will be around
20-25% from the Flint Hills through all of central KS. Very high
grassland fire danger will be likely Wed afternoon with extreme
values not out of the question for locations along and west of
I-135. Outdoor burning is highly discouraged Wed afternoon and
early evening.

Winds will flip back around to the south and sw for Fri into Sat
and will increase in speed. By Sat winds will likely be sustained
in the 20-25 mph range with gusts approaching 40 mph. Very high
fire danger is likely both Fri and Sat with extreme values not
out of the question for Sat afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    35  56  28  59 /  10   0   0   0
Hutchinson      33  55  27  58 /  20   0   0   0
Newton          35  55  27  57 /  20   0   0   0
ElDorado        35  55  28  58 /  20   0   0   0
Winfield-KWLD   37  57  28  60 /  20   0   0   0
Russell         28  53  24  55 /  30   0   0   0
Great Bend      29  53  24  56 /  30   0   0   0
Salina          32  54  26  57 /  40   0   0   0
McPherson       32  54  26  57 /  30   0   0   0
Coffeyville     40  58  29  61 /  80   0   0   0
Chanute         39  57  27  60 /  80   0   0   0
Iola            38  57  28  59 /  80   0   0   0
Parsons-KPPF    40  57  28  61 /  80   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...KED
SHORT TERM...RBL
LONG TERM...RBL
AVIATION...CDJ
FIRE WEATHER...RBL
Hazardous weather outlook, Feb 28, 9:32 PM CST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
932 PM CST Tue Feb 28 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-020345-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
932 PM CST Tue Feb 28 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Strong to severe thunderstorms will affect part of southeast Kansas
early tonight. Large hail up to 2 inches in diameter, damaging winds
to 70 mph and a tornado will be possible.

Light rain may mix with snow across Central Kansas tonight, but no
accumulation is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The grassland fire danger levels are expected to be very high area-
wide on Wednesday afternoon with extreme values not out of the
question for locations along and west of I-135. These dangerous
burning conditions will be due to very gusty northwest winds and
low afternoon relative humidities. Very high grassland fire danger
is likely to return on Friday and continue through Monday, as south
winds increase across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight across southeast Kansas.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Feb 28, 10:48 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1048 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 PM     TSTM WND GST     CHANUTE AIRPORT         37.67N 95.49W
02/28/2017  M55.00 MPH       NEOSHO             KS   ASOS

&&

BDK
Local storm report, Feb 28, 11:04 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1104 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 PM     HAIL             1 N CANEY               37.03N 95.93W
02/28/2017  E1.00 INCH       MONTGOMERY         KS   PUBLIC

            VIA TWITTER.

&&

BDK
Local storm report, Feb 28, 11:06 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1106 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 PM     HAIL             PARSONS                 37.34N 95.27W
02/28/2017  M0.88 INCH       LABETTE            KS   FIRE DEPT/RESCUE

            PEA TO DIME SIZE.

&&

BDK
Local storm report, Feb 28, 11:09 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1109 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1102 PM     HAIL             DEARING                 37.06N 95.71W
02/28/2017  E0.50 INCH       MONTGOMERY         KS   FIRE DEPT/RESCUE

&&

BDK
Local storm report, Feb 28, 11:19 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1119 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     HAIL             CANEY                   37.01N 95.93W
02/28/2017  E1.75 INCH       MONTGOMERY         KS   FIRE DEPT/RESCUE

            DELAYED REPORT RELAYED VIA COFFEYVILLE POLICE DEPARTMENT.

&&

JMC
Local storm report, Feb 28, 11:37 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1137 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     HAIL             OSWEGO                  37.17N 95.11W
02/28/2017  E1.00 INCH       LABETTE            KS   EMERGENCY MNGR

&&

JMC

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 9:25 PM CSTSpecial Weather StatementICTWoodson35 min
Feb 28, 9:27 PM CSTSpecial Weather StatementICTElk33 min
Feb 28, 9:32 PM CSTSpecial Weather StatementICTCowley28 min
Feb 28, 9:35 PM CSTSevere Thunderstorm WarningICTElk, Greenwood, Wilson, Woodson55 min
Feb 28, 9:46 PM CSTSevere Thunderstorm WarningICTCowley, Elk, Greenwood44 min
Feb 28, 9:59 PM CSTTornado WarningICTWilson10 min
Feb 28, 10:00 PM CSTSevere Thunderstorm WarningICTAllen, Neosho, Wilson, Woodson60 min
Feb 28, 10:02 PM CSTSevere Thunderstorm WarningICTChautauqua, Cowley, Elk, Montgomery, Wilson43 min
Feb 28, 10:05 PM CSTTornado WarningICTNeosho27 min
Feb 28, 10:20 PM CSTTornado WarningICTWilson19 min
Feb 28, 10:37 PM CSTSpecial Weather StatementICTWilson23 min
Feb 28, 10:46 PM CSTSevere Thunderstorm WarningICTLabette, Montgomery, Neosho, Wilson59 min
Feb 28, 10:51 PM CSTSevere Thunderstorm WarningICTLabette, Montgomery54 min
Feb 28, 10:58 PM CSTSevere Thunderstorm WarningICTAllen, Neosho17 min
Mar 1, 2:32 AM CSTRed Flag WarningICTBarton, Butler, Cowley, Ellsworth, Harper, Harvey and 10 more15 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.